Worries about prednisilone

Gary67
Gary67 Member Posts: 2
edited 3. Jan 2011, 17:43 in Living with Arthritis archive
Hi new too forum and be grateful for any advice .Been prescribed prednisilone 5mg reducing too 1mg for a month
read leaflet and some side efffects quite worrying i.e mental health probs
has anyone else taken prednisilone and am i just being over cautious
i have R.A and am waiting assesment for anti tnf treatment thanks in advance for any help.

Comments

  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Hi Gary67, and welcome to the forums. Of course you are wary and cautious, who wouldn't be? I love and loathe pred with equal strength - I love it because it makes all the difference and I loathe it because I cannot manage without it. 5mg is a lovely, low dose - hopefully it will perk you up, just enough to help you cope, and you must do the reduction as instructed. I have not had a dose higher than 20mgs, and that dose has only been for a maximum of 5 days. I am currently surviving on 17.5 per day which is just enough for this busy time, tho I am considering giving myself a Christmas treat and going up to 20 for two days). Anything below 10mg and I begin to grind to a halt. I have been on the pred since Feb 07, and I am going to dedicate next year to coming off it - not because I want to but because I want the docs off my back. I have had PA since 1997 (tho it wasn't diagnosed until 2006). I am also on humira, meth and sulphasalazine - but it's the pred that makes the difference for me. I know that some on here have had some mental-issue struggles with it, but I think they have been on much higher doses than me - 30mgs plus, for example. I wish you well. DD
  • annie_mial
    annie_mial Member Posts: 5,614
    edited 30. Nov -1, 00:00
    Gary67 - of course it is scary when you read the small print (I've given up doing that) and you are quite right to be cautious. As one who has been taking it in varying doses for nine years, at 5mg daily for such a relatively short time you really don't need to worry too much.

    I've been anywhere between 40mg and my current dose of 3.5mg (the lowest I have ever achieved) but given my particular brand of arther and it's sidekicks it is unlikely that I will ever come off it completely. (While I think of it, I have had friends who have been on 60mg and 80mg daily for the same conditions I have, so I am one of the lucky ones).

    Like DD and the rest of the Pred takers, I love it and hate it in equal parts..............above 20mg and I am swinging on the chandeliers, below that and I have struggled to walk at times.
    None of that will apply to you and it really can be a such a miracle-worker at times.

    Hope you have a good 2011!
    Annie
  • carola
    carola Member Posts: 786
    edited 30. Nov -1, 00:00
    Hi Gary

    I'm on Pred too. Although I always read the instructions and POSSIBLE side effects I don't worry too much.

    Legally they've got to mention POSSIBLE side effects no matter how rare the possibility.

    I'm fine on them and they bring welcome relief.

    Just remember that the most powerful medicine we have is our mindset - keep as positive as possible.

    Merry Christmas and keep smiling
    Carol :))
  • skezier
    skezier Member Posts: 11,333
    edited 30. Nov -1, 00:00
    Hi Gary,

    Welcome from me as well.

    I was on preds for about 4-5 months at 35 per day and it brought the crohns to a halt very quickly.....

    Unfortunately I also got two side effects... it went after both muscle and bones.....

    I think all meds have side effects, and be honest every since they put me on some that listed the effect as death I don't read them anymore...

    You sort of have to try it and see...... I think most people are lucky. Nice to meet you and let us know how you get on please. Cris x
  • frogmorton
    frogmorton Member Posts: 27,628
    edited 30. Nov -1, 00:00
    Hi gary

    it's a fairly low dose and for a fairly short period.

    Scary when you reda theses leaflets though.....i read em then file tyhem incase something DOES happen - and you knwo it never really HAS :))

    I bet it helps you!

    Love

    toni xx
  • barbara12
    barbara12 Member Posts: 21,266
    edited 30. Nov -1, 00:00
    Hi Gary
    Sorry I cant help with your question, but I do know when I read the leaflet on mine ....it terrifies me :shock: so I just ask my GP what he thinks and he waters it down for me x:)
    Good Luck with it.. I hope it helps you.
    Barbara x
  • Bookseverywhere
    Bookseverywhere Member Posts: 196
    edited 30. Nov -1, 00:00
    Hello Gary, and welcome to the forum.

    I too have RA I have been on Prednisilone for about 18 months. My dosage was gradually increased until for a while I was taking 30mg. When they tried to reduce it too quickly, I was in the most appalling pain. However over the past year, I have been on a reduction programme and I am now down to 9mg.

    Side effects seem to vary. For me the crucial side effect have been weight gain, some minor problems with waterworks and bowels, tiredness and - according to the doctors - my OA is as a result of the Prednisilone. The single biggest problem has been the weight gain.

    Prednisilone is excellent pain control, but in higher doses it isn't a solution, which is why the medics have been trying other drugs whilst I am on the reduction programme.

    Hope that helps.

    Best wishes,
    Kevin.
  • tillytop
    tillytop Member Posts: 3,460
    edited 30. Nov -1, 00:00
    Hello Gary67 and welcome from me too.

    Like the others have said, I don't think you need to worry too much about pred at 5mg daily. My GP told me that side-effects are unlikely below 10mg. I too have been on prednisolone on and off for years - been taking between 10 and 30 mg daily since June and I too have a love-hate thing with them. But they sure do help and I wouldn't have managed without them these past six months or so. Really hope you get sorted on the anti-tnf soon and that it gives you some relief. And that the prednisolone gives you some relief in the meantime too.

    Love Tilly xxx
  • cathhankin
    cathhankin Member Posts: 28
    edited 30. Nov -1, 00:00
    Hi,
    I have been on prednisolone for 9 years now.
    started at a high dose when i was 15 and gained alot of weight due to the huge appetite but consequently coulnt sleep becasue i was so awake . over the years my dos has been up and down, and only recently have i been able to get down to 5mg. any lower and the pain comes back.
    I ahve had no side effects except for the weight gain but ive been on them years and thankfully as the dose has come down so has my weight.
    yours is only a short dose so i wouldnt worry x x x
  • spacey
    spacey Member Posts: 126
    edited 30. Nov -1, 00:00
    I have been taking prednisoline of various doses between 5 mg and 40 mg at home for 10 years and between 400 mg and 600mg iv when in hospital. This was to treat ulcerative colitis and hyperemesis. While on the steroids I would get flushes, amongst other things but appreciate that my doses were very high. For me the benefits far far out weighed the side efects, i too also have stopped reading the leaflets too closely, but while I had a some side effects I never had concerns about my mental health apart from being hacked off about being unwell!!!
  • Colin1
    Colin1 Member Posts: 1,769
    edited 30. Nov -1, 00:00
    Hi Garry, It is quite a low dose i've been on 20mg for five years and am now mad as a hatter ( Just joking ) Reading the distructions always makes you weary. 5%mg is a low dose and Pred is one of those Meds you dont want to take but you need them because they work. The idea is not to stay on them to long.
    Colin
  • MissKat
    MissKat Member Posts: 124
    edited 30. Nov -1, 00:00
    Hi Gary,

    I've been on Pred for 7 weeks now... I know just how you feel - when I was first handed Pred and read the leaflet (which took about 30 mins to get through the list is so endless!) it was somewhat overwhelming. It even says something about suicidal tenancies as I recall?! If that's not going to scare us I don't know what will!

    I started on 15mg and have been reduced to 5mg over the course of the 7 weeks - have to say 15mg worked wonders for me and since it's been reduced it ain't so great, but seeing my consultant in a few days to see what's next for me...

    In terms of side effects have found am super sleepy and decidedly grumpy after about 5pm every day, but have heard that it can be the Arthur doing that so may not even be the pills :S

    Good luck though, hope it helps and you're not hit by any nasty side effects...

    MissKat

Who's Online

7
7 Guests